California, 2013

Wildfire in California, August 7 to 12, 2013

August 7 to 12, 2013 · NWS SGX · 1 event in 1 county or zone

The Silver Fire started due to lightning around 1305 PST on the 7th, along Poppet Flats Road near Hwy 243, south of Banning in Riverside County, with a critical rate of spread. Strong Banning pass breezes forced extreme growth according to fire personnel and smoke reduced visibility into Palm Springs on the first day.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
12
Property damage
$7.0 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

The Silver Fire started due to lightning around 1305 PST on the 7th, along Poppet Flats Road near Hwy 243, south of Banning in Riverside County, with a critical rate of spread. Strong Banning pass breezes forced extreme growth according to fire personnel and smoke reduced visibility into Palm Springs on the first day. Mandatory evacuations for the communities of Poppet Flats, Twin Pines and Silent Valley. Evacuation warnings/voluntary were also issued for Diamond Zen Center, Pine Cove & Camp Azalea. Residents were instructed to evacuate through Hwy 243, south through Hwy 74 in Idyllwild to Hemet. Forty-seven people from the Twin Pines Ranch (Boys Youth Camp) were escorted down the mountain. The fire eventually split into two directions, moving into Poppet Flats, Silent Valley Club, Twin Pines and Cabazon, prompting mandatory evacuations to be expanded to the lower Cabazon area-Peach Street, Plum Street, Eucalyptus Street, and Riza Avenue, Ida Avenue, Helen Avenue East to Elm Street. Repeater sites, containing equipment for Department of Transportation, Department of Parks and Recreation, Cal Fire, CHP and Riverside County Fire, at Mt. Edna and Vista Grande were in the path of the fire. Black Mountain was evacuated and closed as a precaution. Boulder Basin and Black Mountain campgrounds on Black Mountain road were closed through august 15th. Highway 243 was closed from 10.3 miles west to 1.5 miles west of Banning. 537 residences were threatened, 2 damaged and 26 destroyed, along with one commercial building and 21 outbuildings. Injuries to 12 firefighters and one civilian were reported. The fire burned 20,292 acres before being fully contained around 1840 PST on the 12th. This fire also had high media coverage, including national.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Aug 7, 8:40 AM PST, 4 hours 25 minutes earlier.

Area forecast discussion, Aug 7, 8:40 AM PST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
940 AM PDT WED AUG 7 2013

.SYNOPSIS...
A TROUGH OF LOW PRESSURE WILL SLOWLY MOVE INLAND ACROSS NORTHERN
CALIFORNIA THROUGH FRIDAY...WITH COOLER THAN NORMAL CONDITIONS
PREVAILING.  THE ONSHORE FLOW WILL INCREASE...WITH LOCALLY GUSTY
WEST WINDS POSSIBLE THROUGH AND BELOW THE FAVORED MOUNTAIN CANYONS
AND PASSES.  THE MARINE LAYER WILL DEEPEN AS WELL...WITH LOW CLOUDS
SPREADING WELL INTO THE VALLEYS EACH NIGHT.  A GRADUAL WARMING TREND
WILL DEVELOP FOR THE WEEKEND AND EARLY NEXT WEEK...WITH DRY
CONDITIONS CONTINUING TO PREVAIL.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

WATER VAPOR IMAGERY CONTINUES TO SHOW AN UNSEASONABLY STRONG TROUGH
OF LOW PRESSURE ALONG THE CALIFORNIA COAST THIS MORNING...WITH A
SERIES OF DISTURBANCES ROTATING AROUND THIS TROUGH.  AS A
RESULT...UNSEASONABLY COOL CONDITIONS WILL CONTINUE TO PREVAIL
ACROSS THE SOUTHLAND.  AT THIS TIME...TEMPERATURES ARE WITHIN A
DEGREE OR TWO OF THIS YESTERDAY MORNING...BUT THE ONSHORE GRADIENTS
ARE SLIGHTLY STRONGER THAN YESTERDAY MORNING.  THE 12Z KNKX SOUNDING
SHOWS THAT THE MARINE LAYER IS STILL AROUND 2000 FEET DEEP...WITH
SOME MINOR COOLING THROUGH THE PROFILE.  THEREFORE...EXPECT A
SLIGHTLY SLOWER RETREAT OF THE MARINE LAYER THIS MORNING...WITH
DAYTIME TEMPERATURES SIMILAR TO OR SLIGHTLY COOLER THAN THOSE OF
YESTERDAY.  OTHERWISE...EXPECT A RELATIVELY NICE DAY ACROSS THE
SOUTHLAND...WITH JUST A FEW HIGH CLOUDS STREAMING IN FROM THE
SOUTHWEST.

THIS TROUGH OF LOW PRESSURE WILL GRADUALLY MOVE INLAND OVER THE NEXT
24 TO 48 HOURS...WITH AN EVEN DEEPER MARINER LAYER AND COOLER
CONDITIONS DEVELOPING.  THE MARINER LAYER WILL DEEPEN TO BETWEEN
2500 AND 3000 FEET TONIGHT...PUSHING WELL INTO THE INLAND VALLEYS
TONIGHT AND AGAIN ON THURSDAY NIGHT.  DAYTIME TEMPERATURES WILL ALSO
FALL 5 TO 15 DEGREES BELOW NORMAL THESE DAYS...WITH NIGHTTIME
TEMPERATURES RUNNING UP TO 10 DEGREES COOLER THAN NORMAL.  THE MAIN
WEATHER CONCERN DURING THIS TIME WILL BE WITH THE LOCALLY GUSTY WEST
WINDS THROUGH AND BELOW THE FAVORED CANYONS AND PASSES.  ALTHOUGH
THIS TROUGH WILL REMAIN OVER THE WEST THROUGH THIS WEEKEND AND INTO
THE FIRST PART OF NEXT WEEK...IT WILL START TO WEAKEN A BIT.  AS A
RESULT...A VERY GRADUAL WARMING TREND WILL BEGIN...EVEN THOUGH
TEMPERATURES WILL STILL BE BELOW NORMAL FOR THE REGION THROUGH AT
LEAST MONDAY.  TUESDAY AND WEDNESDAY WILL SEE A SLIGHTLY MORE
NOTICEABLE WARM UP...ESPECIALLY ACROSS THE INLAND AREAS...AS HIGH
PRESSURE TRIES TO EXPAND INTO THE DESERT SOUTHWEST.  HOWEVER...DRY
CONDITIONS WILL CONTINUE TO PREVAIL THROUGH THE NEXT 7 DAYS.

&&

.AVIATION...
071530Z...COAST/VALLEYS...STRATUS WITHIN 25 MI OF THE COAST...WITH
BASES 1200-1700 FT MSL AND TOPS TO 2000 FT MSL WILL CLEAR TO THE
COAST BY 18Z...WITH MOSTLY SUNNY SKIES THIS AFTERNOON. LOCAL VIS
LESS THAN 3 MILES WILL OCCUR UNTIL 17Z IN THE VALLEYS. STRATUS WILL
SPREAD INLAND AGAIN TONIGHT WITH ONSET NEAR THE COAST BETWEEN 02Z
AND 06Z AND SPREADING 30 MI INLAND. CLEARING SHOULD BE SLIGHTLY
LATER THU MORNING.

MTNS/DESERTS...SCT CLOUDS AT/ABOVE 20000 FT MSL WILL PREVAIL
TODAY...DECREASING TONIGHT. GUSTY WEST WINDS TO 35 KT WILL OCCUR
THROUGH MTN PASSES AND ALONG DESERT MTN SLOPES 22Z TO 06Z...WITH
LOCAL GUSTS AROUND 45 KT THROUGH SAN GORGONIO PASS. NO VIS
RESTRICTIONS THROUGH THU.

&&

.MARINE...
A LOW PRESSURE TROUGH DIGGING ALONG THE WEST COAST WILL CREATE GUSTY
WESTERLY WINDS IN THE OUTER WATERS THIS AFTERNOON AND EVENING. GUSTS
TO 25 KT WILL BE POSSIBLE...ALONG WITH COMBINED SEAS TO 6 FT.
GREATEST WINDS WILL BE BETWEEN 400 PM AND 900 PM. A SMALL CRAFT
ADVISORY FOR WINDS IS IN EFFECT FOR THIS AFTERNOON THROUGH THIS
EVENING FOR THE OUTER WATERS.

&&

.FIRE WEATHER...
WEST OF THE MOUNTAINS...COOLER THAN AVERAGE WITH HIGHER RH AND
MODERATE SEA BREEZES EACH AFTERNOON THROUGH FRIDAY. SLIGHTLY WARMER
BY THE WEEKEND. THE MARINE LAYER WILL EXTEND WELL INTO THE VALLEYS
EACH NIGHT AND MORNING...SHRINKING BACK TOWARD THE COAST BY SATURDAY.

MTNS/DESERTS...DAYTIME RH VALUES 5-15 PERCENT...WITH POOR TO
MODERATE RECOVERY OVERNIGHT THROUGH FRI. WESTERLY WINDS 15-25
MPH...WITH LOCAL GUSTS 35 TO 45 MPH THROUGH AND BELOW THE WINDIER
PASSES AND CANYONS LATE EACH DAY AND OVERNIGHT WILL INCREASE THE
WILDFIRE THREAT. CRITICAL LEVELS MAY BE REACHED FOR SEVERAL HOURS
EACH DAY... THROUGH SOME OF THE MOUNTAIN GAPS...AND ONTO THE DESERTS
SLOPES AND FOOTHILLS. WESTERLY WINDS SHOULD WEAKEN SLIGHTLY FRIDAY.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...SMALL CRAFT ADVISORY FOR WINDS FROM 2 PM THIS AFTERNOON TO 11 PM
     PDT THIS EVENING FOR THE WATERS FROM SAN MATEO POINT TO THE
     MEXICAN BORDER EXTENDING 30 TO 60 NM OUT INCLUDING SAN
     CLEMENTE ISLAND.

&&

PUBLIC...PALMER
AVIATION/MARINE...MAXWELL
FIRE...JAD
Hazardous weather outlook, Aug 7, 3:00 AM PST, 10 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PDT WED AUG 7 2013

PZZ750-775-080200-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
400 AM PDT WED AUG 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

WIND GUSTS OF 21 KTS IN THE OUTER WATERS HAVE PROMPTED A SMALL CRAFT
ADVISORY LATE TODAY THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

CAZ055-056-058-060>062-080200-
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
400 AM PDT WED AUG 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

LOCAL WESTERLY WIND GUSTS OF 35 TO 45 MPH ARE EXPECTED LATE TODAY
INTO TONIGHT THROUGH THE WINDIER PASSES AND INTO THE DESERTS. THE
WINDS MAY MAKE DRIVING DIFFICULT FOR HIGH PROFILE VEHICLES...AND
WILL COMBINE WITH LOW RELATIVE HUMIDITY AND VERY DRY FUELS IN THESE
AREAS TO INCREASE THE WILDFIRE RISK.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THURSDAY...LOCAL WESTERLY WIND GUSTS OF 35 TO 45 MPH ARE EXPECTED
LATE IN THE DAY THROUGH THURSDAY NIGHT THROUGH THE WINDIER PASSES
AND INTO THE DESERTS. THE WINDS MAY MAKE DRIVING DIFFICULT FOR HIGH
PROFILE VEHICLES...AND WILL COMBINE WITH LOW RELATIVE HUMIDITY AND
VERY DRY FUELS IN THESE AREAS TO INCREASE THE WILDFIRE RISK.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

JAD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Riverside County Mountains

When
August 7, 1:05 PM PST to August 12, 6:40 PM PST
Where
Riverside County Mountains forecast zone
Injuries
0 direct, 12 indirect
Property damage
$7.0 million
Reported by
Fire Department/Rescue
Coordinates
33.744, -115.994 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2013Every state in 2013This day in weather historyWarnings in California, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473532.